Tennessee, 2009

Tornado and Hail in Tennessee, February 11, 2009

February 11, 2009 · NWS OHX · 40 events in 27 counties and zones

A strong cold front moved across Middle Tennessee producing several severe thunderstorms that caused wind damage to many locations, produced hail, a funnel cloud, and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$830,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A strong cold front moved across Middle Tennessee producing several severe thunderstorms that caused wind damage to many locations, produced hail, a funnel cloud, and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 11, 3:33 AM CST, 6 hours 34 minutes earlier.

Area forecast discussion, Feb 11, 3:33 AM CST, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
333 AM CST WED FEB 11 2009

.DISCUSSION...

PRESENTLY...SQUALL LINE MOVING QUICKLY INTO LOWER MISSISSIPPI
VALLEY REGION...BUT HAS WEAKENED SINCE LAST NIGHT. 00Z GFS
INITIALIZED BEST WITH SQUALL LINE...FRONTAL POSITION ACROSS
EASTERN TX...AND...LOW PRESSURE CENTERS. THUS LEANED TOWARD
THIS MODEL SOLUTION.

THE SQUALL LINE WILL ENTER THE MID STATE AROUND 15Z...JUST AHEAD
OF MAIN COLD FRONT...WITH STRONG WINDS AHEAD AS WELL AS BEHIND
THE FRONT. IN FACT...IF CLOUDS BREAK DURING THE AFTERNOON...AS IT
LOOKS LIKE THEY WILL...EXPECT MIXING OF THE BOUNDARY LAYER TO
PRODUCE SOME SUSTAINED WINDS AS HIGH AS 30 TO 35 MPH...AND GUSTS
TO OVER 45 MPH. PRE-FRONTAL WINDS WILL BE SIMILARLY GUSTY.
THUS..A WIND ADVISORY WILL CONTINUE TO BE IN EFFECT THROUGH 00Z
THURSDAY.

STRONG GRADIENT WINDS COULD EASILY BLOW DOWN TREE LIMBS...ALONG
WITH SEVERE THUNDERSTORMS THAT ARE POSSIBLE WITH THE SQUALL LINE
DURING THE MORNING AND EARLY AFTERNOON HOURS TODAY. ENVIRONMENT
WILL BE LOW CAPE AND HIGH HELICITY...WHICH MEANS THAT SEVERE
THUNDERSTORMS CERTAINLY REMAIN A POSSIBILITY EVEN THOUGH THIS
SQUALL LINE HAS WEAKENED OVERNIGHT...AND CAN STILL NOT RULE OUT
THE DEVELOPMENT OF AN ISOLATED TORNADO OR TWO AS WELL.

SECONDARY FRONT MOVES IN LATE IN THE DAY AND WILL PROBABLY BE
ACCOMPANIED BY SOME SCATTERED TO BROKEN STRATOCUMULUS.
HOWEVER...DO BELIEVE THIS TO BE A DRY FRONTAL PASSAGE.

EXPECT SOME DRY WEATHER TO TAKE OVER TONIGHT THROUGH FRIDAY..AS
HIGH PRESSURE INFLUENCES BUILD ACROSS THE MID STATE. WITH ANOTHER
LIKELIHOOD FOR RAIN FRIDAY NIGHT INTO SATURDAY...AS YET ANOTHER
LOW PRESSURE AREA MOVES INTO THE MID MISSISSIPPI VALLEY AND OHIO
VALLEY.

TEMPERATURE-WISE...DO NOT EXPECT MUCH TEMPERATURE DROP WITH THE
PASSAGE OF THE COLD FRONT...WITH HIGHS MOST AREAS IN THE 60S
FOR BOTH THURSDAY AND FRIDAY.

OVERALL...EXPECT UPPER FLOW TO REMAIN DISCONNECTED FROM COLD
CANADIAN AIR MASSES IN THE LONG TERM...WHICH MEANS RELATIVELY
MILD WEATHER SHOULD CONTINUE THROUGH MOST...IF NOT ALL...THE
EXTENDED FORECAST PERIOD. THUS CONTINUE TO GO HIGHER THAN GFS
MOS ON BOTH DAYTIME HIGHS AND NIGHTTIME LOWS.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      65  40  62  36 / 100  10   0  10
CLARKSVILLE    69  38  59  35 / 100  10   0  10
CROSSVILLE     63  38  58  32 / 100  10   0  10
COLUMBIA       67  40  63  36 / 100   0   0  10
LAWRENCEBURG   68  40  64  36 / 100   0   0  10
WAVERLY        68  39  61  36 / 100  10   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR TNZ005>011-
022>034-056>066-075-077>080-093>095.

&&

55
Hazardous weather outlook, Feb 11, 4:08 AM CST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
408 AM CST WED FEB 11 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-121130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
408 AM CST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL BRING THE
POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES TO MIDDLE
TENNESSEE TODAY.

A LINE OF THUNDERSTORMS IS EXPECTED TO APPROACH THE TENNESSEE
RIVER AROUND 9 AM. IT SHOULD REACH THE I 65 CORRIDOR BETWEEN 10
AM AND NOON...AND THE PLATEAU BY 2 PM. DAMAGING STRAIGHT LINE
WINDS WILL BE THE MAIN HAZARD. HOWEVER...FAVORABLE ATMOSPHERIC
WIND SPEEDS AND DIRECTIONS WILL BRING THE POTENTIAL FOR ISOLATED
TORNADOES.

WINDS WILL ALSO BE STRONG BEFORE AND AFTER THE THUNDERSTORMS.
WIND GUSTS OF 45 MPH WILL BE POSSIBLE THROUGH THE DAY. A WIND
ADVISORY WILL REMAIN IN EFFECT UNTIL 6 PM.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION WILL LIKELY BE NEEDED TODAY.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

38 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Benton

When
February 11, 10:07 AM CST
Where
Benton County, 0.69 mi N of Camden
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
36.060, -88.100

At the Tennessee National Wildlife Refuge Duck River Unit, a 50 kt wind gust was measured.

Thunderstorm Wind, Hickman

When
February 11, 10:53 AM CST
Where
Hickman County, 3.63 mi NNW of Pinewood
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.970, -87.500

Several trees were blown down with a couple snapped.

Thunderstorm Wind, Hickman

When
February 11, 10:53 AM CST
Where
Hickman County, 2.17 mi NE of Pinewood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.940, -87.450

A trained spotter reported a tree blown down.

Thunderstorm Wind, Wayne

When
February 11, 11:00 AM CST
Where
Wayne County, 0.8 mi SE of Waynesboro
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
35.313, -87.759

The vinyl siding on the law office of Robert Freeman was striped off of the front of his office, and large strips left twisted and hanging in other areas.

Thunderstorm Wind, Wayne

When
February 11, 11:00 AM CST
Where
Wayne County, 0.86 mi SSE of Collinwood
Measured
75 kt (86 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
35.169, -87.742

Hughes Hardwood had its massive sliding doors of three dry kilns driven in by the wind, forcing operations in those facilities to shut down until repairs could be made. Large metal sections of the dry kilns'roof were also ripped up and deposited yards away.

Thunderstorm Wind, Wayne

When
February 11, 11:00 AM CST
Where
Wayne County, Waynesboro
Measured
55 kt (63 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
35.320, -87.770

Numerous trees and power lines had fallen down across the county.

Thunderstorm Wind, Dickson

When
February 11, 11:03 AM CST
Where
Dickson County, 2.07 mi S of Dickson
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.050, -87.380

A 56 KT Gust was measured.

Thunderstorm Wind, Lawrence

When
February 11, 11:10 AM CST
Where
Lawrence County, 0.56 mi W of Lawrenceburg
Measured
75 kt (86 mph) estimated gust
Property damage
$40,000
Reported by
Amateur Radio
Coordinates
35.250, -87.340

A roof was blown of a home with numerous trees down in the vicinity.

Thunderstorm Wind, Lawrence

When
February 11, 11:10 AM CST
Where
Lawrence County, 1.13 mi W of Gaitherville
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
35.250, -87.390

Trees were down blocking Highway 64.

Thunderstorm Wind, Maury

When
February 11, 11:22 AM CST
Where
Maury County, 0.89 mi SE of Spring Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
35.740, -86.920

Emergency management officials reported trees down across the area.

Thunderstorm Wind, Maury

When
February 11, 11:30 AM CST
Where
Maury County, 0.89 mi SE of Spring Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
35.740, -86.920

Trees were blown down in Spring Hill.

Thunderstorm Wind, Dickson

When
February 11, 11:30 AM CST
Where
Dickson County, Dickson
Measured
56 kt (64 mph) measured gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
36.080, -87.380

Numerous trees were downed across the county causing over more than 2,000 power outages.

Thunderstorm Wind, Giles

When
February 11, 11:45 AM CST
Where
Giles County, 0.56 mi W of Pulaski
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
COOP Observer
Coordinates
35.200, -87.030

Trees were blown down across the area.

Thunderstorm Wind, Davidson

When
February 11, 11:46 AM CST
Where
Davidson County, 1.78 mi NE of Belle Meade
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
COOP Observer
Coordinates
36.120, -86.850

Several trees were blown down on a golf course.

Thunderstorm Wind, Marshall

When
February 11, 11:50 AM CST
Where
Marshall County, 0.56 mi E of Lewisburg
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
35.450, -86.790

Trees snapped at I-65 Exit.

Thunderstorm Wind, Williamson

When
February 11, 11:52 AM CST
Where
Williamson County, 1.82 mi ESE of Douglas
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
35.860, -86.840

A 52 KT gust was measured.

Thunderstorm Wind, Sumner

When
February 11, 12:00 PM CST
Where
Sumner County, Gallatin
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
36.400, -86.450

Several power lines down and several homes were damaged.

Thunderstorm Wind, Wilson

When
February 11, 12:02 PM CST
Where
Wilson County, 1.49 mi SSW of Green Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
NWS Employee
Coordinates
36.210, -86.560

Trees down on Green Hills Road and across other portions of the county.

Thunderstorm Wind, Rutherford

When
February 11, 12:05 PM CST
Where
Rutherford County, 1.49 mi SSE of La Vergne
Measured
75 kt (86 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
36.000, -86.570

Several commercial buildings had major roof damage.

Thunderstorm Wind, Trousdale

When
February 11, 12:35 PM CST
Where
Trousdale County, 0.89 mi SE of Hartsville
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
COOP Observer
Coordinates
36.390, -86.160

Several trees were blown down in the area.

Thunderstorm Wind, Bedford

When
February 11, 12:40 PM CST
Where
Bedford County, 1.12 mi E of Wartrace
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.530, -86.330

Minor roof damage to a home was reported. Trees were blown down county wide.

Thunderstorm Wind, Macon

When
February 11, 12:40 PM CST
Where
Macon County, Lafayette
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
Utility Company
Coordinates
36.520, -86.030

Trees were blown down county wide.

Thunderstorm Wind, Smith

When
February 11, 12:50 PM CST
Where
Smith County, 1.81 mi ESE of Monoville
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.290, -85.940

Former National Weather Service Employee reported a barn roof was completely blown off and landed in a field. Newspaper articles also reported numerous trees down, roof damage to buildings including houses and businesses.

Thunderstorm Wind, Cannon

When
February 11, 12:55 PM CST
Where
Cannon County, 1.32 mi WNW of Ivy Bluff
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.680, -86.070

A carport was destroyed.

Thunderstorm Wind, Sumner

When
February 11, 12:55 PM CST
Where
Sumner County, 1.31 mi ENE of Hendersonville
Measured
62 kt (71 mph) estimated gust
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
36.290, -86.600

Several trees were blown down along with power lines. Several homes in the area sustained minor damage.

Thunderstorm Wind, Clay

When
February 11, 1:10 PM CST
Where
Clay County, Celina
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
36.550, -85.500

Minor roof damage reported to a couple of homes. Trees and power lines were blown down county wide.

Thunderstorm Wind, Jackson

When
February 11, 1:10 PM CST
Where
Jackson County, 0.69 mi N of Gainesboro
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.360, -85.650

Trees and power lines down county wide with power out in town.

Thunderstorm Wind, Putnam

When
February 11, 1:25 PM CST
Where
Putnam County, 1.81 mi WNW of Holladay
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
36.160, -85.560

Trees were blown down and they blocked part of I-40.

Thunderstorm Wind, White

When
February 11, 1:30 PM CST
Where
White County, Sparta
Measured
57 kt (66 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
35.930, -85.470

At least 15 trees reported down to E-911 Service. One downed electric line and several phone lines downed were also reported.

Thunderstorm Wind, Putnam

When
February 11, 1:30 PM CST
Where
Putnam County, Cookeville
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
36.170, -85.500

Numerous trees were downed along with several power line poles across the county.

Thunderstorm Wind, Grundy

When
February 11, 1:40 PM CST
Where
Grundy County, 3.24 mi SSE of Beersheba Spgs
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
35.430, -85.640

Emergency Management reported numerous trees blown down county wide.

Thunderstorm Wind, Overton

When
February 11, 1:40 PM CST
Where
Overton County, Livingston
Measured
62 kt (71 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
36.380, -85.320

Numerous trees and power lines were downed. In the Allons area, a storage building was picked up and blown into a neighboring field.

Thunderstorm Wind, Pickett

When
February 11, 1:50 PM CST
Where
Pickett County, Byrdstown
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Fire Department/Rescue
Coordinates
36.570, -85.130

Numerous trees were blown down in the area.

Thunderstorm Wind, Cumberland

When
February 11, 2:00 PM CST
Where
Cumberland County, Crossville
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
35.950, -85.030

Numerous trees and power lines were blown down across the county.

Hail, Cumberland

When
February 11, 2:00 PM CST
Where
Cumberland County, Fairfield Glade
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
36.000, -84.880

Penny size hail was reported.

Tornado, Fentress

When
February 11, 2:03 PM CST to 2:04 PM CST
Where
Fentress County, 2.6 mi SW of Camp Ground to 2.2 mi WSW of Camp Ground
Rating
EF1
Path length
0.52 mi
Path width
75 yd
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.153, -85.083

The initial touchdown was near the intersection of Little Hurricane Trail and Highway 62. The damage path from the tornado continued for approximately 1/2 of a mile to the northeast.| |Dozen of pine trees, and a few hardwood trees, were snapped or uprooted. One residence had a small portion of roof peeled back. Two trees fell on automobiles and another fell on and heavily damaged an outbuilding.

Thunderstorm Wind, Fentress

When
February 11, 2:05 PM CST
Where
Fentress County, 2.15 mi SSE of Jamestown Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
36.320, -84.940

Tree was down along Bunker Hill Road near Gatewood Ford Road.

Thunderstorm Wind, Fentress

When
February 11, 2:15 PM CST
Where
Fentress County, 1.81 mi WNW of Camp Ground
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
36.190, -85.080

Emergency Management reported several trees down across the county.

Thunderstorm Wind, Fentress

When
February 11, 2:15 PM CST
Where
Fentress County, 1.81 mi WNW of Camp Ground
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.190, -85.080

Thirty to fifty trees were downed off Highway 62 Little Hurricane Trail. Man was pinned in car by tree and transported to hospital. Condition of man unkown.

Thunderstorm Wind, Fentress

When
February 11, 2:25 PM CST
Where
Fentress County, 2.17 mi SE of Highland Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
36.230, -85.040

Significant damage to an abandoned car wash in Clarkrange. Roof was detached. Power lines were also downed along Highway 62.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyThe tornado archive for Tennessee, 2009Warnings in Tennessee, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154958, 154850, 154962, 155003, 155009, 155013, 154965, 154851, 154852, 154854, 154855, 155113, 154856, 154857, 154858, 154966, 155103, 154860, 154861, 154862, 154863, 154864, 154865, 154867, 154868, 154869, 154870, 154871, 155017, 155109, 154955, 155119, 154968, 154970, 155122, 155133, 154976, 154977, 154979, 154981.